MANY COMPLICATIONS of the administration of isoniazid (isonicotinic acid hydrazide; and INH) and related compounds in man have been reported, but relatively few toxic psychoses have been described. We are reporting five cases seen at Charity Hospital of Louisiana, at New Orleans, in which such reactions developed while under treatment with isoniazid or iproniazid (IPH) in combination with other antituberculous drugs. These cases are similar to those previously reported in the literature,* and particularly to the three cases described in some detail.†
REPORT OF CASES
A 27-year-old Negro woman was admitted to the tuberculosis unit with a small apical infiltration diagnosed as early pulmonary tuberculosis. The patient was treated with streptomycin, p-aminosalicylic acid (PAS), and isoniazid. After eight months of treatment the patient was transferred to the psychiatric unit, with a transfer diagnosis of "acute schizophrenic reaction, catatonic type." The patient had tried to jump from a
WIEDORN WS, ERVIN F. SCHIZOPHRENIC-LIKE PSYCHOTIC REACTIONS WITH ADMINISTRATION OF ISONIAZID. AMA Arch NeurPsych. 1954;72(3):321–324. doi:https://doi.org/10.1001/archneurpsyc.1954.02330030055005
Customize your JAMA Network experience by selecting one or more topics from the list below.